Do some medications make GERD symptoms worse?

Although most people will experience heartburn or acid reflux at least once in their lives, people who suffer from GERD, or gastroesophageal reflux disease, typically experience heartburn at least twice per week. If you suffer from GERD, you should be aware that there are certain medications and dietary supplements that might make your symptoms worse.

GERD patients experience acid reflux, or stomach juices flowing back into the esophagus, frequently. This repeated exposure to damaging acids erodes the lining of the esophagus, making it more susceptible to irritation from certain medications. Because of this increased sensitivity, GERD patients should talk to their doctors before taking:

  • Antibiotics
  • Osteoporosis medications such as Fosamax, Boniva, or Actonel
  • Iron and potassium supplements
  • Anti-inflammatory pain relievers, including ibuprofen and aspirin

Some medications have also been shown to increase the frequency of acid reflux, which is of particular concern for GERD patients. These medications include:

  • Anticholinergics used to treat IBS or overactive bladder, including Ditropan
  • Calcium channel blockers, nitrates, and quinidine, which are often used to treat high blood pressure or other heart conditions
  • Narcotic pain relievers, including Vicodin and Lortab
  • Progesterone
  • Medications prescribed to help with insomnia or anxiety, including Valium and Restoril
  • Theophylline, which is often used to treat respiratory conditions

If you suffer from frequent heartburn or have been diagnosed with GERD, always ask your doctor how new medications can affect your condition.

Leave Comment

(required)

(required)